Elavil (for sleep) and weight gain

Discussion in 'Fibromyalgia Main Forum' started by kalina, Apr 27, 2003.

  1. kalina

    kalina New Member

    I've read several posts recently from people who have taken Elavil (amitriptyline) and gained weight. Ten years ago when I was on 150mg of Elavil per day for treatment of my headaches, I gained 40 pounds in less than 3 months. I managed to lose about half of the weight I had gained during the first phase of my illness when I was so queasy that I could barely stand to look at food. Now my doctor has me on a much smaller dose of 10mg to help with insomnia, and I cannot lose an ounce despite a restricted diet (I really don't eat much at all and I've eliminated sugar and simple carbs).

    I also take Klonopin, which has been the most effective med for me, but I would love to change the Elavil to something else. I have tried tapering off it very gradually. Once I get off of it I can't sleep more that a few hours. When I'm taking it, it does help me sleep in the mornings, which is where I have the biggest problem. I just don't want to take it anymore! Any suggestions?

    Also, for those of you who take Elavil for sleep: What dosages are you on? Do you find that you have problems losing or maintaining your weight?

    Kalina
  2. layinglow

    layinglow New Member

    Kalina--
    I got off Elavil for two reasons, it did nothing for sleep, even when I was at max dose, and also had the weight gain problem.

    I replaced it with Klonopin at bedtime. What is your dosing schedule on your Klonopin and doseage. Perhaps you could take the Klonopin prior to bedtime, in a dose that would work for you.

    I have had no weight gain on the klonopin whatsoever. It has allowed me to fall asleep (no racing brain) and to stay asleep. On the Elavil I was having 15-20 wake ups per nite...on the Klonopin, only 1 usually. You might have to work with the dosage, I did. Most start at .5 mgs before bedtime...but that was not enough for me.

    Klonopin has worked so well on MANY of my symptoms!

    Best wishes, LL
    [This Message was Edited on 04/27/2003]
  3. fibrodoll

    fibrodoll New Member



    I was on elavil and also had weight gain, no matter how much I tried to control my eating I still gained weight.

    I was on it for a year and was taking 100mg a night, it helped me sleep sounder but the weight gain was doing a number on my self esteem.

    I went off it a month ago and am not sleeping real good but feel that I may be losing a little weight. I guess there is a price to everything.

    I am going to talk to my doc about meds for sleep that do not cause weight gain.

    Bye for now, Valley.
  4. Solstice

    Solstice New Member

    have been taking10 mg. for years and years. Can' t remember how many it's been so long. Yes weight gain.
    I have tried many times to get off of it, and I can't sleep and my muscles hurt more than ever when I don't take it.
    I have heard recently that Pamelor would be one that is very similar but no weight gain.
    But I am so down on meds in general and especially antidepressants that I would like to take none of them. But I don't know if that will be possible/
    Good luck
  5. Solstice

    Solstice New Member

    have been taking10 mg. for years and years. Can' t remember how many it's been so long. Yes weight gain.
    I have tried many times to get off of it, and I can't sleep and my muscles hurt more than ever when I don't take it.
    I have heard recently that Pamelor would be one that is very similar but no weight gain.
    But I am so down on meds in general and especially antidepressants that I would like to take none of them. But I don't know if that will be possible/
    Good luck
  6. Mikie

    Mikie Moderator

    Another twenty on Flexeril, a muscle relaxant in the same family of meds as the Elavil. It doesn't come off automatically when you quit taking the drugs. Neither gave me quality sleep although for some, it has.

    The Klonopin is a God send. It's kind of a one-drug-does-it-all medication. It gives me quality sleep, stops anxiety/panic attacks, greatly reduces sensory overload and tinnitus, and works for pain. It's one drug I cannot do without.

    Love, Mikie
  7. tannat

    tannat New Member

    I am on Elavil and Effexor (both of which I can attribute to the 40lb weight gain, plus a few others). It seems that the med you are on deals with both the sleep problem and the anxiety problem. Is this something my primary can prescribe for me? I am not having much luck with the elavil for sleep. I no longer have the night time insomnia but I don't think my sleep is restorative. I am down to 150mg a day from 300mg of the effexor and the anxiety/panic is still better than when on nothing, but it has definatly increased. I can't keep gaining all this weight!!!

    Seraqil worked great for sleep!!!! but is an anti-psychotic and left me REALLY drugged the next day. Ambien worked pretty good, but dr. wanted me on something that would also help with the pain and depression.

    Tanna
  8. kalina

    kalina New Member

    and my sympathies on the weight gain to you all. Looking into the mirror and seeing a stranger because you've gained so much weight is something most of us don't need on top of everything else we go through.

    Mikie, I didn't know Flexeril also caused weight gain, but I'm not surprised. It seems like most meds I've taken have caused excess poundage, but Elavil takes the prize hands down for me. I absolutely agree with you about the Klonopin. I would be a basket case without it, since I had horrible anxiety before I took it. It's not gone, but it's better. I still have a sensory overload problem since my doc took my daytime dosages away. I only take it at bedtime.

    Layinglow, I'm one of those people who needs LOTS of meds to sleep. At bedtime I take 1mg of Klonopin, 10mg of the dreaded Elavil, 250mg magnesium taurate, and several caps of Valerian Complex amounting to 560mg of valerian. All of this helps me sleep, but if it weren't for the valerian and the Elavil, I would wake up much too early and often, and quality sleep would be nonexistent.

    Solstice, thank you for your suggestion regarding Pamelor. I will mention it to my doc next month and see what she says. Fibrodoll, I hope you're reading this. Whether it's Pamelor or anything else, we all need the sleep to repair our bodies.

    Tanna, if you're asking about Klonopin, yes, I think your PCP should be able to prescribe it for you. Dr. Paul Cheney has written a great article on the benefits of Klonopin for us. He says the brains of people with CFS are shifted toward a seizure state, and Klonopin shifts it into the other direction, preventing our brains from being "fried." If you can locate this article with a web search, maybe you could show it to your doctor.

    Kalina
  9. IndigoSC

    IndigoSC New Member

    I take 50mg of Elavil at night and it has helped me sleep pretty well, though it hasn't helped at all with actual pain. I haven't actually gained an ounce since being on it...but I guess that's just me...